Flood, Corson
- When
- March 11, 7:15 AM MST to 4:15 PM MST
- Where
- Corson County, 1.69 mi SW of Little Eagle to 2.13 mi W of Little Eagle
- Cause
- Ice Jam
- Reported by
- River/Stream Gage
- Coordinates
- 45.650, -100.840
Ice jamming and snowmelt caused the Grand River near Little Eagle to rise rapidly above the flood stage of 15 feet on the 11th in the morning hours. The river rose quickly to near 22 feet by early afternoon before quickly falling back to below flood stage in the early evening hours.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABR wrote it up.
Ice jamming and snowmelt caused the Grand River near Little Eagle to rise rapidly above the flood stage of 15 feet on the 11th in the morning hours. The river rose quickly to near 22 feet by early afternoon before quickly falling back to below flood stage in the early evening hours. The school in Little Eagle was dismissed early due to the flooding threat. Some ranchers also had to evacuate their livestock herds out of the river bottom due to the rapidly rising water.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Mar 11, 5:10 AM MST, 2 hours 5 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ABERDEEN SD
710 AM CDT TUE MAR 11 2014
.UPDATE...
12Z AVIATION DISCUSSION UPDATED BELOW.
&&
.SHORT TERM...THROUGH THURSDAY
SOLID AREA OF PRECIPITATION NOW MOSTLY SOUTH OF ABERDEEN. MOST IS
RAINFALL...WITH SNOW ACCUMULATION CONFINED TO WEST RIVER. AT THIS
POINT UNCERTAIN HOW MUCH ACCUMULATION HAS OCCURRED IN ADVISORY
AREA...BUT WHILE RADAR TRENDS ARE DOWNWARDS...REGIONAL WEBCAMS
CONTINUE TO INDICATE SNOWFALL...SO WILL LEAVE HEADLINES IN PLACE
FOR NOW. AS THIS FEATURE CLEARS OUT...MODELS SUGGEST SOME WEAK
DIURNAL/SHALLOW INSTABILITY...WITH THE GFS RUNNING AROUND 25 J/KG
CAPE WHILE THE NAM IS UPWARDS OF 200 J/KG. ADDED MENTION OF
RAIN/SNOW SHOWERS...WITH THE FOCUS ALONG THE MISSOURI VALLEY.
ANOTHER SHORTWAVE WILL PASS THROUGH TONIGHT...WITH QPF FOR THE
GLACIAL LAKES REGION. PROFILES ARE FAIRLY UNEVENTFUL WITH WEAK
LIFT AND INTERMITTENT SATURATION WITHIN THE DENDRITIC GROWTH ZONE.
ANOTHER WARM DAY CAN BE EXPECTED AS H925/H85 TEMPERATURES PEAK
AROUND +8C TO +12C AND +6C TO +7C RESPECTIVELY WITH FAVORABLE
MIXING.
.LONG TERM...THURSDAY NIGHT THROUGH MONDAY
THE LONG TERM CONTINUES TO FEATURE MEAN UPPER RIDGING ACROSS THE
WESTERN US WITH UPPER TROUGHING ACROSS THE EASTERN US. SEVERAL
SHORT WAVE TROUGHS COMING DOWN FROM THE NORTHWEST WILL AFFECT OUR
CWA THROUGH MONDAY. THE FIRST SURFACE LOW PRESSURE AREA WILL MOVE
OFF TO OUR NORTHEAST AND ACROSS THE GREAT LAKES REGION THURSDAY NIGHT
AND FRIDAY. A CANADIAN COLD FRONT WILL PUSH SOUTH IN BEHIND THIS
AND INTO OUR CWA THROUGH FRIDAY. THIS SYSTEM SHOULD REMAIN DRY AND
BRING COOLER TEMPERATURES FOR BOTH SATURDAY AND SUNDAY. ANOTHER SHORT
WAVE TROUGH AND ASSOCIATED SURFACE LOW PRESSURE AREA WILL MOVE
ALONG THIS FRONTAL ZONE AND MAINLY AFFECT OUR WESTERN CWA SATURDAY
AND SATURDAY NIGHT. THIS WILL BRING IN CHANCES OF RAIN AND SNOW
WITH IT. FOR SUNDAY AFTERNOON AND MONDAY...THE MODELS SHOW
THE SURFACE HIGH PRESSURE AREA BUILDING OFF TO THE EAST WITH WARM
SOUTH WINDS RETURNING IN ADVANCE OF THE NEXT UPPER LOW PRESSURE
TROUGH FOR MONDAY AND MONDAY NIGHT. HIGHS ARE EXPECTED TO BE ABOVE
NORMAL FOR BOTH FRIDAY AND MONDAY WITH CLOSER TO NORMAL TEMPERATURES
FOR SATURDAY AND SUNDAY. MONDAY MAY END UP BEING MUCH WARMER THAN
THE CURRENT FORECAST HIGHS.
&&
.AVIATION...
12Z TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS
BAND OF LIGHT SNOW WILL CONTINUE TO DRIFT SOUTH EARLY THIS MORNING
AFFECTING PIR AND ATY WITH CEILINGS AND VISIBILITIES BECOMING VFR
BY LATE MORNING. MBG AND ABR ARE EXPECTED TO HAVE VFR MID AND
HIGH LEVEL CLOUDS THIS MORNING. OTHERWISE...EXPECT MIXING LAYER
CLOUDS TO FORM AT ALL LOCATIONS INTO THE AFTERNOON. THERE MAY ALSO
BE SOME SCATTERED LIGHT RAIN OR SNOW SHOWERS DEVELOP TODAY
POSSIBLY AFFECTING THE TAF SITES. THE MODELS THEN INDICATE A SHORT
WAVE TROUGH DROPPING IN FROM THE NORTHWEST TONIGHT. THIS WILL
BRING IN MORE CLOUDS ALONG WITH SOME LIGHT SNOW POSSIBLY AFFECTING
ABR AND ATY.
&&
.ABR WATCHES/WARNINGS/ADVISORIES...
SD...WINTER WEATHER ADVISORY UNTIL 9 AM MDT THIS MORNING FOR CORSON-
DEWEY.
MN...NONE.
&&
UPDATE...MOHR
SHORT TERM...CONNELLY
LONG TERM...MOHR
AVIATION...MOHR
WEATHER.GOV/ABERDEENHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 519 AM CDT TUE MAR 11 2014 SDZ003-004-009-015-016-033>037-045-048-051-121030- CORSON-CAMPBELL-WALWORTH-DEWEY-POTTER-STANLEY-SULLY-HUGHES-HYDE- HAND-JONES-LYMAN-BUFFALO- 519 AM CDT TUE MAR 11 2014 /419 AM MDT TUE MAR 11 2014/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL SOUTH DAKOTA AND NORTH CENTRAL SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT A WINTRY MIX IS EXPECTED THROUGH THE REST OF THE MORNING...GRADUALLY CHANGING OVER TO ALL SNOW. SNOW ACCUMULATIONS WILL BE FAIRLY LIMITED...WITH THE GREATEST ACCUMULATION CONFINED TO NORTHWESTERN AND WESTERN SOUTH DAKOTA. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. MNZ039-046-SDZ005>008-010-011-017>023-121030- TRAVERSE-BIG STONE-MCPHERSON-BROWN-MARSHALL-ROBERTS-EDMUNDS-DAY- FAULK-SPINK-CLARK-CODINGTON-GRANT-HAMLIN-DEUEL- 519 AM CDT TUE MAR 11 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. CONNELLY
The national radar mosaic for the moment the first event began.
1 flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2014Every state in 2014This day in weather historyWarnings in South Dakota, March 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 507541.